Fluoroquinolones and Peripheral Neuropathy

Association Between Peripheral Neuropathy and Exposure to Oral Fluoroquinolone or Amoxicillin-Clavulanate Therapy | Clinical Pharmacy and Pharmacology | JAMA Neurology – April 2019

I’m starting to believe that antibiotics affect far more of our bodies than we ever imagined. We already know about the potential tendon ruptures, but it seems we’re discovering more significant side-effects over time.

Findings  This nested case-control study of 5357 incident peripheral neuropathy cases and 17 285 matched controls showed that current use of systemic fluoroquinolone antibiotics increased the risk of peripheral neuropathy by 47%, causing an additional 2.4 cases per 10 000 patients per year of current use.

Risk appeared to be greater with cumulative exposure, among men, and among those older than 60 years of age but was not significantly associated with amoxicillin-clavulanate.  

Meaning  Health care professionals should consider the potential risk of peripheral neuropathy when prescribing fluoroquinolone antibiotics.

Objective 

To calculate relative and absolute risk estimates for the association of fluoroquinolone exposure with peripheral neuropathy and to examine how risk may be affected by timing of fluoroquinolone exposure and by other risk factors.

Conclusions and Relevance

The results of the present study suggested that oral fluoroquinolone therapy was associated with an increased risk of incident peripheral neuropathy that may depend on the timing of the exposure and the cumulative dose.

Health care professionals should consider these potential risks when prescribing fluoroquinolone antibiotics.

This published opinion on the article cautions that the association is very difficult to prove.

On the Association Between Fluoroquinolones and Neuropathy | Clinical Pharmacy and Pharmacology | JAMA Neurology | JAMA Network

Editorial

Determination of etiology in new-onset peripheral neuropathy is one of the most common clinical challenges in neurology

Peripheral neuropathies are quite common, especially among the elderly and in population-based studies, such that after 60 years of age more than 6% of the population will have developed neuropathy

The causes of neuropathy are diverse, with the most common being

  • diabetes,
  • infectious,
  • nutritional,
  • inflammatory, and
  • hereditary.

Despite the many causes of neuropathy, for a given patient, the specific etiology is often not discovered (ie, idiopathic/cryptogenic).

Drug-induced peripheral neuropathies are also common, especially in the setting of neurotoxic chemotherapy for cancer but may also be seen in the setting of antibiotics (eg, nitrofurantoin, metronidazole), cardiac (amiodarone), and epilepsy (phenytoin) medications

Ascribing causation for drug-induced neuropathy is relatively simple when the risk of neuropathy is high (>50% for some neurotoxic chemotherapeutics) but becomes more challenging when the risk is low because there are often many confounding possible causes of neuropathy in a patient’s history, especially in elderly patients

A link between fluoroquinolones and neuropathy has been difficult to show given their apparent rare association.


Yet these drugs have been suspected of exactly causing exactly such damage since I first posted about it back in 2015:

FDA Drug Safety Communication: FDA requires label changes to warn of risk for possibly permanent nerve damage from antibacterial fluoroquinolone drugs taken by mouth or by injection

The FDA has required the drug labels for all fluoroquinolone antibacterial drugs be updated to better describe the serious side effect of peripheral neuropathy.This serious nerve damage potentially caused by fluoroquinolones may occur soon after these drugs are taken and may be permanent.

The risk of peripheral neuropathy occurs only with fluoroquinolones that are taken by mouth or by injection. Approved fluoroquinolone drugs include

  • levofloxacin (Levaquin),
  • ciprofloxacin (Cipro),
  • moxifloxacin (Avelox),
  • norfloxacin (Noroxin),
  • ofloxacin (Floxin), and
  • gemifloxacin (Factive).

The topical formulations of fluoroquinolones, applied to the ears or eyes, are not known to be associated with this risk.

However, these are widely used and sometimes lifesaving drugs:

  • Approximately 23.1 million unique patients received a dispensed prescription for an oral fluoroquinolone product from outpatient retail pharmacies during 2011. Patients receiving a dispensed prescription for ciprofloxacin, levofloxacin, or moxifloxacin accounted for 70%, 28%, and 9% of the total number of patients, respectively, during 2011. Gemifloxacin, ofloxacin, and norfloxacin each accounted for less than 1% of total patients during 2011.
  • Within the hospital setting, there were approximately 3.8 million unique patients billed for an injectable fluoroquinolone product during 2011. Levofloxacin, ciprofloxacin, and moxifloxacin accounted for 63%, 28%, and 13% of total unique patients, respectively, during 2011; hospital billing for ofloxacin was not captured.

FDA has required manufacturers of systemic fluoroquinolone drugs to make revisions to the drug labels (Warnings/Precautions and Warnings and Precautions sections) and the Medication Guides.

These label changes are to better characterize the risk of peripheral neuropathy associated with the class of systemic fluoroquinolones.

If a patient develops symptoms of peripheral neuropathy, the fluoroquinolone should be stopped, and the patient should be treated with an alternative non-fluoroquinolone antibacterial drug, unless the benefit of continued treatment with a fluoroquinolone outweighs the risk.

If you are taking a fluoroquinolone drug by mouth or by injection, know that it may cause symptoms in the arms or legs such as pain, burning, tingling, numbness, weakness, or a change in sensation to light touch, pain or temperature .

And here’s the real nightmare:

These symptoms can occur early in treatment and may be permanent.


There have been warnings about these drugs for many. In 2012, studies showed “…link to tendinitis and tendon rupture… ability to block neuromuscular activity”.
Fluoroquinolones Antibiotic Alert – especially with EDS

Other thoughts?

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.